MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number FC-14-40-3D
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium prime implant coil was found damaged, stretched and broken with the polypropylene filament broken.The implant coil was already detached with the axium prime pusher not returned for analysis.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿coil stretch¿ was confirmed.It is likely the coil stretching/damage occurred during the retraction after placement within the aneurism.It is possible the coil encountered resistance with the vasculature or with other potential devices placed/used within the vasculature.Other possible causes for coil stretch/damage/break are: lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, or incompatible catheter.As the device was returned without its protective dispenser coil and introducer sheath, damage to the implant coil and pusher could have also occurred during return shipping for analysis.Customer reported vessel tortuosity as normal, no friction was encountered, and continuous flush was administered.Since the pusher and the sl-10 micro catheter used in the event was not returned, any contr ibution of the pusher and micro catheter towards the ¿coil stretch¿ could not be assessed.The inner diameter of the sl-10 micro catheter is labeled as 0.0165¿ (per stryker website) and is therefore, compatible for use with the axium prime coil per ifu.There is no indication that the event is related to a manufacturing issue.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil stretched upon removal.The patient was undergoing surgery for coil embolization and then the coil was used for the sacrifice of ruptured middle cerebral artery to control subarachnoid hemorrhage.It was noted the patient's blood flow and vessel tortuosity were normal.It was reported that the physician had attempted to place the fc-14-40-3d axium prime coil in the extravascular space.It was decided this coil was too large, and when pulling the coil back into the sl-10 microcatheter, the coil stretched in the middle.The coil was able to completely remove this coil without incident.There was no friction and a continuous flush had been administered.Ancillary devices include a microvention sofia, stryker sl-10.

Brand Name
AXIUM FRAMING COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10995707
Report Number2029214-2020-01286
Device Sequence Number11634530
Product Code KRD
UDI-Device Identifier00847536034402
UDI-Public00847536034402
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K162704
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Model NumberFC-14-40-3D
Device Catalogue NumberFC-14-40-3D
Device Lot NumberA924752
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2020
Initial Report FDA Received Date12/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1